Hail, Pierce
- When
- June 19, 3:38 AM CST
- Where
- Pierce County, 1.47 mi E of Prescott
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.750, -92.790
A complex of thunderstorms that developed early Tuesday morning across South Dakota, moved quickly eastward across southern Minnesota, and into west-central Wisconsin, with a few reports of large hail and wind damage near Eau Claire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A complex of thunderstorms that developed early Tuesday morning across South Dakota, moved quickly eastward across southern Minnesota, and into west-central Wisconsin, with a few reports of large hail and wind damage near Eau Claire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 19, 3:22 AM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
422 AM CDT TUE JUN 19 2012
.DISCUSSION...
TODAY AND TONIGHT...SEVERAL PARAMETERS IN PLACE LATER TODAY THAT
SUPPORT ANOTHER SEVERE WEATHER AND FLOODING THREAT ONCE AGAIN.
THEREFORE...DESPITE THE ONGOING CONVECTION...DECIDED TO FOCUS MORE
ON LATER TODAY THAN THE PRESENT WEATHER. THE CONDITIONAL THREAT
THIS AFTERNOON WILL DEPEND ON WHETHER OR NOT THE CAP CAN
HOLD...AND HOW MUCH DYNAMIC DESTABILIZATION TAKES PLACE WITH THE
APPROACHING UPPER LEVEL WAVE. EARLY MORNING WV IMAGERY OVERLAID
WITH RAP40 500MB HEIGHTS AND WINDS SHOWED THE UPCOMING WEATHER
MAKER IN THE FORM OF A LONGWAVE TROUGH CROSSING THE NORTHERN
ROCKIES WITH SOUTHWESTERLY FLOW DOWNSTREAM OF THIS WAVE. AT THE
SURFACE...A WARM FRONT WAS DRAPED E/W ACROSS THE REGION...WITH
DEWPOINTS NEAR 60 ACROSS THE METRO AND NEW RICHMOND WI...WHILE
SOUTH OF THE BOUNDARY DEWPOINTS WERE NEAR 70 WITH SOUTHERLY WINDS.
AS ONE WOULD EXPECT...THE CAPE GRADIENT WAS RIGHT ALONG THIS WARM
FRONT. AN MCS WAS ONGOING ACROSS WESTERN MINNESOTA...WHOSE OUTFLOW
WILL LIKELY REINFORCE THE FRONTAL BOUNDARY AS IT MOVES EASTWARD
INTO WISCONSIN WHILE BEING FUELED BY THE LOW LEVEL JET DURING THE
REST OF THE MORNING. ONCE THE THUNDERSTORMS EXIT THE
REGION...CLEAR SKIES AND SOUTHERLY WINDS WILL ALLOW THE BOUNDARY
LAYER TO QUICKLY DESTABILIZE...WITH 3000J/KG OF SBCAPE EXPECTED.
HOWEVER...THESE LARGE CAPE VALUES DON/T COME WITHOUT A CATCH. THE
CATCH IS THAT 700MB TEMPS +10 TO +12C BENEATH AN ELEVATED MIXED
LAYER WILL SUPPRESS CONVECTION DURING THE EARLY AFTERNOON
HOURS...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE CWA.
MEANWHILE...A SURFACE LOW WILL DEVELOP AND MOVE ACROSS THE EASTERN
DAKOTAS INTO WESTERN MINNESOTA. AS IT DOES SO...THE WARM FRONT
WILL LIFT NORTHWARD AND SOUTHERLY WINDS WILL INCREASE TO 25G35KTS.
FORECAST SOUNDING ALONG THIS WARM FRONT SHOW BOTH INCREDIBLE SPEED
AND DIRECTIONAL SHEAR IN THE WIND PROFILE. STORMS SHOULD REMAIN
ELEVATED ALONG THE FRONT AND NOT REALIZE THE FAVORABLE
DYNAMICS...BUT IF STORMS ARE ABLE TO BECOME SURFACE BASED THE
POTENTIAL EXISTS FOR TORNADIC SUPERCELLS...MAINLY NORTH OF I-94.
AS THE SURFACE LOW CONTINUES NORTHEAST TOWARDS THE ARROWHEAD OF
MN...A COLD FRONT WILL CROSS THE MN/DAKOTA BORDER DURING THE
EVENING HOURS. CONVERGENCE ALONG THIS FRONT...IN COMBINATION WITH
MID LEVEL COOLING FROM THE AFOREMENTIONED APPROACHING UPPER LEVEL
WAVE...SHOULD BE ENOUGH TO GENERATE DEEP CONVECTION. STORMS WILL
INITIALLY START OUT AS DISCRETE CELLS WITH ALL MODES OF SEVERE
WEATHER POSSIBLE...BUT SHOULD GROW UPSCALE INTO A LINEAR COMPLEX
AND TRANSITION TO MORE OF A WIND/HAIL THREAT. STORMS MAY
EVENTUALLY BECOME ELEVATED AT THE COLD FRONT MOVES
SOUTHEASTWARD...BUT COULD STILL POSE A HAIL/WIND THREAT.
FINALLY...GIVEN THE RECENT RAINS OVER THE PAST FEW DAYS...NOT TO
MENTION THE ONGOING MCS...SOILS ARE SATURATED AND ANY HEAVY RAIN
WILL POSE A FLOOD THREAT. ESPECIALLY IN THE SENSITIVE CANNON RIVER
BASIN. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY
AND TONIGHT.
WEDNESDAY THROUGH THURSDAY...ELONGATED CDFNT BETWEEN SFC LOWS
CENTERED OVER SE MANITOBA AND WRN KANSAS WILL GAIN IMPETUS TO PUSH
E AS A TROUGH AXIS OVER THE NRN ROCKIES MOVES INTO THE WRN DAKOTAS
BY LATE MRNG WED. STRONG MOISTURE CONVERGENCE ALONG WITH HIGHLY
CONCENTRATED LIFT WILL CONTRIBUTE TO PLENTY OF RAINFALL ACRS MUCH
OF THE MPX CWFA. MAY HAVE BEEN A LITTLE CONSERVATIVE ON THE
RAINFALL FCST FOR WED BUT POCKETS OF HEAVIER RAINFALL MAY EASILY
PRODUCE AN INCH OF RAIN OR MORE THROUGH THE FIRST HALF OF THE DAY.
SEVERE WX PROSPECTS ARE QUITE LOW SINCE THE BULK OF THE SHEAR AND
INSTABILITY WILL BE EAST OF THE FRONT...WORKING WITH LITTLE
INSOLATION BEFORE THE FROPA. RAIN CHANCES DIMINISH GREATLY WED
NIGHT AS THE FRONT EXITS TO THE W...TO BE FOLLOWED BY A DRIER NW
FLOW ALOFT AND SFC HIGH PRES EXPANDING NEWD FROM THE CENTRAL
PLAINS THU. COOLER AND DRIER CONDITIONS WILL MOVE INTO THE AREA
WITH THE COLD FROPA...WITH HIGHS BUMPED BACK DOWN INTO THE 70S AND
LOWS INTO THE 50S.
FRIDAY THROUGH MONDAY...THE HIGHLIGHT OF THE END OF THIS WEEK INTO
EARLY NEXT WEEK IS THE POTENTIAL FOR ANOTHER STRONG RAIN-MAKER FRI
NIGHT THROUGH SAT NIGHT. A STORM SYSTEM MEANDERING OVER THE NRN
CALIFORNIA COAST THU WILL BE NUDGED OVER THE ROCKIES THU INTO FRI
AS A LARGE LONGWAVE TROUGH MOVES ONSHORE THE PAC NW. THIS SFC LOW
WILL BECOME ENHANCED ON THE LEE SIDE OF THE ROCKIES FRI AND SHIFT
E INTO THE GREAT LAKES BY EARLY SUN MRNG. NOT A HUGE PUNCH OF
WARMER AIR WITH THIS SYSTEM AS THE TRACK OF THIS SYSTEM WILL KEEP
SIGNIFICANTLY WARMER AIR SUPPRESSED TO THE S...BUT TEMPS WILL
STILL BE NUDGED INTO LOWER 80S THROUGH THE WEEKEND ALONG WITH
DEWPOINTS RETURNING INTO THE MID- TO UPPER-60S. THE BEST CHCS FOR
PRECIP COMES FRI NIGHT INTO SAT AS THE SYSTEM EJECTS OUT OF THE
PLAINS INTO THE OHIO VALLEY...THEN DRIER HIGH PRESSURE RETURNS FOR
EARLY NEXT WEEK.
&&
.AVIATION... /06Z TAF ISSUANCE/
MCS DEVELOPING OVER EASTERN DAKOTAS AND WILL BUILD EAST ACROSS
WESTERN AND CENTRAL AREAS OVERNIGHT. SHOULD GRADUALLY LIFT NORTH
OVERNIGHT AS WAA/LLJ PATTERN LIFTS NORTH AND EAST. EXPECT BOUNDARY
TO LIFT INTO T LEAST CENTRAL AREAS DURING THE DAY. SHOULD SEE
CAPPED REGION MOVING NORTHEAST AS FRONT MOVES NORTH. SHOULD SEE
FRONT BECOME ACTIVE AGAIN DURING THE AFTERNOON KAXN/KRWF AND
POSSIBLY KSTC IF BOUNDARY LINGERS CLOSER. THEN AS FRONT MOVES
SLOWLY EAST...TSRA NOT EXPECTED UNTIL AFTER MAINLY 00Z WED.
MVFR/ISOLD IFR POSSIBLE IN HEAVIER TSRA INTO THE AFTERNOON ONCE
AGAIN. DO EXPECT WINDS TO INCREASE FROM THE SOUTH WITH WARM FROPA
WITH GUSTS 15 TO 30 KNOTS POSSIBLE OVER SOUTHERN AREAS.
KMSP...DO ANTICIPATE SOME TSRA MOVING ACROSS THE FIELD OVERNIGHT.
TIMING IN QUESTION BUT 08Z-12Z LOOKS TO BE THE BEST TIME. THEN
BOUNDARY SHOULD LIFT NORTH OF THE AREA WITH CLEARING AND
INCREASING /GUSTY SOUTH WIND LATE MORNING/AFTERNOON. SHOULD SEE
BETTER CHANCE OF TSRA MOVING IN AFTER 00Z WED AS FRONT MOVES
CLOSER. MVFR/ISOLD IFR WITH STRONG TSRA INTO THE EVENING. EAST TO
SOUTHEAST WIND THIS MORNING...BECOMING SOUTH WIND INCREASING BY
LATE MORNING...WITH GUSTS TO 27 KNOTS POSSIBLE.
OUTLOOK...
WEDNESDAY...MVFR WITH -SHRA. W WINDS 6 TO 10 KNOTS.
THURSDAY...VFR. NW WINDS 6 TO 10 KNOTS.
FRIDAY...VFR SW WINDS 4 TO 8 KNOTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR ANOKA-CARVER-
CHISAGO-DAKOTA-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-
MCLEOD-RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-WASHINGTON-WRIGHT.
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BENTON-
CHIPPEWA-KANDIYOHI-MEEKER-MILLE LACS-MORRISON-POPE-RENVILLE-
STEARNS-SWIFT-TODD.
WI...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR PIERCE-POLK-
ST. CROIX.
&&
JPC/JRBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 822 PM CDT MON JUN 18 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 822 PM CDT MON JUN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A WARM FRONT THAT WILL LIFT NORTH ACROSS THE REGION TONIGHT. SOME COULD BE SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS...MAINLY ACROSS WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ROUNDS OF THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY AS A STRONG AREA OF LOW PRESSURE LIFTS OUT OF SOUTH DAKOTA AND ACROSS MINNESOTA. THESE STORMS COULD BECOME SEVERE AND ALSO HAVE THE POTENTIAL OF PRODUCING TORRENTIAL RAIN AND AREAS OF FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TUESDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
429 AM CDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 AM TSTM WND DMG EAGAN 44.82N 93.16W
06/19/2012 DAKOTA MN TRAINED SPOTTER
30 FT TALL PINE TREE UPROOTED. BRANCHES BROKEN OFF OTHER
TREES.
&&
MKMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 AM CDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM HAIL DUNDAS 44.43N 93.20W
06/19/2012 M1.00 INCH RICE MN TRAINED SPOTTER
&&
MKMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 AM CDT TUE JUN 19 2012
WIZ015-016-025-027-191015-
BARRON-CHIPPEWA-DUNN-RUSK-
430 AM CDT TUE JUN 19 2012
AT 427 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF CORNELL. THIS STORM WAS MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CORNELL.
SHELDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4537 9076 4537 9091 4496 9091 4488 9094
4486 9165 4521 9167 4549 9071
TIME...MOT...LOC 0930Z 245DEG 32KT 4512 9104PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 AM CDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND DMG 2 SSW ROSEMOUNT 44.72N 93.09W
06/19/2012 DAKOTA MN TRAINED SPOTTER
30 FT TREE DOWN. WOOD FENCE BLOWN OVER. NEAR INTERSECTION
OF SHANNON PARKWAY AND HWY 46. TIME ESTIMATED BY RADAR.
&&
MKMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 AM CDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM HAIL LAKEVILLE 44.68N 93.24W
06/19/2012 M0.75 INCH DAKOTA MN TRAINED SPOTTER
&&
MKMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
438 AM CDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 AM TSTM WND GST 4 ENE HENDERSON 44.55N 93.83W
06/19/2012 M66.00 MPH SCOTT MN MESONET
MNDOT ROAD SENSOR
0400 AM TSTM WND GST 1 E SAVAGE 44.76N 93.34W
06/19/2012 M63.00 MPH SCOTT MN MESONET
APRSWXNET SENSOR. TIME ESTIMATED.
&&
MKMThe Minneapolis radar (KMPX), 62 km away, was scanning. The volume nearest the first event began at 09:36 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was blown down southeast of Elk Mound.
A few power lines were blown down in Eau Claire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383716, 383717, 383718.